1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

The honeymoon period.

Discussion in 'Type 1 Diabetes' started by Jc3131, Oct 27, 2017.

  1. Jc3131

    Jc3131 Type 1 · Well-Known Member

    Messages:
    322
    Likes Received:
    342
    Trophy Points:
    103
    During this period is it normal to expect quite a few spikes in blood sugars?

    At the moment if I had the info at hand my blood levels would look like a mountain range. I seem to be having a lot of spikes in the 12-14 mmol range an hour or two after food. Then I take one unit correction dose and within two hours im down to hypo zone. Last night from 9pm to midnight I dopped from 11mmol to 3.2mmol. An hour before that I was in the late 12's.

    I was in a routine and was having good results the last few months, but with being off work and that coupled with having a new kitchen fitted has thrown my routine and eating habits right out of the window. As I type this I know I'm having a spike now as my eyes are blurry. This is an hour after dinner and a low of 4.4 mmol before food.

    Sorry if im banging on, I just don't want these spikes to damage my health longterm.

    Cheers John
     
  2. novorapidboi26

    novorapidboi26 Type 1 · Well-Known Member

    Messages:
    2,831
    Likes Received:
    1,858
    Trophy Points:
    178
    you should be waiting to see if the dose actually brings you back to normal once its finished as opposed to correcting between meals....

    spikes can be reduced by increasing the time from injecting to when you eat....

    the timing of a dose can all depend on the type of food your are having as well so you really need to get some testing done and write it all down.....

    the honeymoon period is just another spanner in the works unfortunately and until its pretty much finished you can expect some unpredictable results...
     
    • Like Like x 1
  3. Jc3131

    Jc3131 Type 1 · Well-Known Member

    Messages:
    322
    Likes Received:
    342
    Trophy Points:
    103
    Well ive just tested myself and this high spike was more of a mound than anything. 6.2 :)
     
    • Like Like x 1
  4. Deleted Account

    Deleted Account · Guest

    There is a balance to be reached between the rate of absorption of fast acting insulin and the rate of consumption of carbs.
    Unfortunately, the balance is not simple, not the same for all food and not the same for all people.
    Typically, fast acting insulin takes about 4 hours to be completely absorbed but starts working after about 10 minutes (take a look at http://www.diabetes-support.org.uk/info/?page_id=408 to see different insulin profiles and the average rate at which they work).
    Foods can take anything from minutes to hours to be consumed. For example, glucose, which we use to treat hypos, take about 10 minutes to affect our BG whereas something carby and fatty like a pizza could take 4 or 5 hours.
    As a result, if we take our insulin at the same time as something which is fast to consume (this is called high glycaemic index, GI), the glucose will come out of the food into our blood faster than the insulin gets there and results in a BG peak.
    If we take extra insulin at this stage (before the insulin we took with the food has a chance to fully act), we will end up with too much insulin overall resulting in a hypo.

    To combat that, many people take their insulin before they eat. Trial and error helps them work out how much sooner for which foods.

    As @novorapidboi26 explains, it is not a good idea to try to correct before the insulin has fully absorbed although some people (and meters) make an approximation of how much insulin should be in your body (insulin on board or IOB) and correct accordingly.

    With the introduction of cheaper continuous-type BG meters, namely Libre, there has become an interest (some may even say, obsession) about having completely flat BG. Personally, I think this is incredibly difficult to achieve as a t1 and I expect the occasional reading above 10 an hour or two after eating some meals. If your readings are this high four or five hours after injecting, you may need to review your insulin doses.
     
    • Like Like x 3
  5. Jc3131

    Jc3131 Type 1 · Well-Known Member

    Messages:
    322
    Likes Received:
    342
    Trophy Points:
    103
    Well im a bit lost off as this spike has happened again. The food I had had fat in as it was a cheese and ham toastie. I took 2 units of novorapid. Total carbs what i ate was around 60.
    The 1 hr reading was 6.2.
    2 hrs 8.3
    3 hrd 10.9
    4.5 hrs 10.8.

    I have took 1 unit of insulin after the 4.5 hr reading.

    It is as if my insulin has not worked at all, the same last night when I had a meal I normally have and dosed for.

    My insulin is due to be changed in 9 days. So its been opened just under 3 weeks. The strange thing was that my last novorapid pen (my first ever one) gave me a similar spike as if it had not worked when it hit the 3rd week.

    Im wondering if the insulin is off, or if my honeymoon is coming to an end.

    Cheers John
     
  6. Wowsap18482

    Wowsap18482 · Member

    Messages:
    12
    Likes Received:
    2
    Trophy Points:
    23
    In the honeymoon period this can happen because your Pancras is still making a little bit of insulin so your sugars can be off in this time
     
    • Like Like x 1
  7. Claire007

    Claire007 Type 1 · Well-Known Member

    Messages:
    166
    Likes Received:
    190
    Trophy Points:
    103
    What was your reading before you ate though and more importantly when did you inject?
    If your blood glucose is within range, try injecting between 10 and 20 min prior to eating.
    10.8 after 4 hours may indicate that your ratio is slightly too low, you might need a bit more insulin with each meal
    Or depending on what your BG was before you ate, it might be your basal that needs adjusting. Minefield!
    I am still honeymooning 2.5 years post diagnosis in that my basal neeeds vary week on week, and I still only need realativley small amount of insulin and it’s a constant juggle, which is why I pay for the libre as without it I’d be up sh#t creek.
    I’m also on a pump now which means I can administer tiny doses which works well for me.
     
  8. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    2,089
    Likes Received:
    2,668
    Trophy Points:
    198
    I would say bolus 30 mins after because of the cheese slowing things down. Was it brown or white bread. I make my own brown and if that is eaten in isolation always bolus 30 mins after as the glucose release is so slow.
     
    • Like Like x 1
  9. Jc3131

    Jc3131 Type 1 · Well-Known Member

    Messages:
    322
    Likes Received:
    342
    Trophy Points:
    103
    I was 6.5 before my meal and i injected 2 units novorapid about 5 mins before eating.

    I wish I could afford the Libre. At the moment it's too much to pull out per month. If the NHS do fund it in my area and I'm lucky enough to get one I will be over the moon. If the costs were £50 a month I would then try and fund one.
     
    #9 Jc3131, Oct 29, 2017 at 9:57 PM
    Last edited: Oct 29, 2017
  10. Jc3131

    Jc3131 Type 1 · Well-Known Member

    Messages:
    322
    Likes Received:
    342
    Trophy Points:
    103
    It was burgen bread.

    The night after I had half a pizza and fritters. I normally inject 15 mins before. When i do that my levels are ok for a few hours. But 3-4 and 5 hrs i spike well over 10mmol. This time i waited an hour after eating. I tested half hr after eating and blood was the same. An hour and I had jumped to 8.4mmol. I took my insulin and half hr later i was 10mmol but only for a short time. 40 mins later i was 7.1 and then it decreased to 5mmol by bedtime.

    Next time Im not going to wait an hour, I'll inject my units after 30 mins.

    Thanks for the replies everyone.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook